Case Presentation: A 53-year-old woman with thrice-recurrent AML presented to the emergency department with a few days of sinus pressure then neck soreness, mild headache, fatigue, and finally low-grade fever. She had a donor lymphocyte infusion 18 days prior but no signs/symptoms of graft-versus host disease. Her initial exam was non-focal and lacked meningeal signs or encephalopathy, yet she was tachycardic, febrile, and drowsy. Empiric broad-spectrum coverage with cefepime was started, and lumbar puncture (LP) deferred given her reassuring exam. She had a normal WBC count, lactate, urinalysis, and CXR. Vancomycin was added for staphylococcus epidermidis in 1 of 2 blood cultures. After 48 hours, she developed marked confusion and word-finding difficulty, and her WBC of 5,500 had 8% blasts on smear. A sinus CT, brain MRI, and LP with extensive infectious/paraneoplastic workup were negative. Acyclovir was started, however her fevers and encephalopathy progressed with complete disorientation, expressive aphasia, and asterixis. On hospital day 5 an EEG showed diffuse toxic-metabolic encephalopathy with 2-3 Hz triphasic morphology. The cefepime, as a possible contributor, was changed to piperacillin-tazobactam and her neurologic symptoms started to improve within 24 hours. At 48 hours, her neurologic symptoms were resolved with ongoing fevers attributed to recurrence of AML.
Discussion: Cefepime has been commonly used since 1996 for a range of infections, however the reversible neurologic syndromes this antibiotic can cause are becoming increasingly recognized. This renally-excreted GABA-antagonist has an estimated 1:480 incidence of neurotoxicity which can manifest as encephalopathy, myoclonus, aphasia, and even nonconvulsive status epilepticus which was recognized in a 2012 statement by the FDA. The largest risk factor for these adverse reactions is renal impairment, which is present in 70-87% of cases and can increase blood brain barrier penetrance of the drug from 10% to 45%. Preexisting brain injuries and elevated serum concentrations are other risk factors; however, some patients have no risk factors at all. Additionally, the neurological symptoms can be difficult to recognize in patients who undoubtedly already have several acute conditions. This patient did have mild renal impairment with creatinine clearance at 55, however recurrent AML was likely contributory to decreased permeability of her blood brain barrier.
Conclusions: This case not only shows the benefit in identifying cefepime neurotoxicity but also the difficulty of doing so. Drug serum trough levels may be helpful but are not well studied, and an EEG may have non-specific findings. Cefepime should be utilized when clinically appropriate, but efforts should be made for improved accuracy of dosing according to creatinine clearance, conscious monitoring of renal function of patients on cefepime, and increased recognition of the syndrome which should prompt antibiotic discontinuation.